Antidepressants and hair loss

Hair loss is a very painful problem, and it is usually not popular with men or women. Usually, the first sign of hair loss is a handful of hair in the sink or shower drain, which usually causes panic. Although men are more likely to experience thinning and hair loss as they age due to genetic reasons, this is called male pattern hair loss, but both men and women have hair loss due to a variety of reasons, including autoimmune diseases, childbirth, extreme stress events, Thyroid disease, iron deficiency anemia, chemotherapy and certain drugs.

If you started using a new antidepressant in the past few months, this may be one of the reasons why you see more hair on the brush. Unfortunately, although the presence of antidepressants can improve your mental health, certain side effects may impact your self-esteem.

Although this side effect is sometimes frustrating, hair loss caused by antidepressants is usually temporary.

READ ALSO:  Common food allergies

Why do antidepressants cause hair loss?

The type of hair loss usually caused by antidepressants is called Telogen alopeciaRestorative hair loss occurs when your body is under stress in some way—perhaps due to childbirth, disease, surgery, mental stress, malnutrition, or medication—causing hair follicles to enter the rest period (rest period) prematurely.Because more hair follicles are now in this static phase, more hair falls off, leading to hair loss throughout the scalp.

Is it permanent?

The good news is that this type of hair loss is not permanent. Generally speaking, within about six months after stopping the drug, you can fully recover without any external assistance.

Will my antidepressants cause my hair loss?

Although hair loss caused by the use of antidepressants is rare, almost all antidepressants can have side effects. A study showed that compared with selective serotonin reuptake inhibitors, bupropion had the highest relative risk.

READ ALSO:  Common fall allergens and how to fight them

Unfortunately, because there are so many potential causes of hair loss, sometimes the only way to determine whether an antidepressant is causing hair loss is to stop taking it and see if the hair will regenerate.

Before stopping the medication, be sure to consult your doctor.

What can you do to help your hair grow back

Apart from stopping the medication and being patient when the problem corrects itself, there is really no specific treatment recommended for hair loss caused by antidepressants. However, there are some anecdotes and research evidence that supplements such as Viviscal and Nutrafol can promote hair growth. In a 3-month placebo-controlled study published in 2015, Viviscal is an ultra-strong marine protein supplement that can significantly increase terminal hair and significantly reduce hair loss in women with thinning hair.

Don’t worry, your hair will grow back, even if the speed is not as fast as you hoped. During the waiting period, different hairstyles or wigs may make you feel better about your appearance.

READ ALSO:  What are the side effects of Elavil (amitriptyline)?

What if I need to continue taking the medicine?

If you need to continue taking the medicine, there are several options that may help.

  • One is to reduce your dose, which may be enough to regenerate your hair.
  • Another option is to switch to another brand or generic version of the drug, because it may be the inactive ingredient that causes hair loss, rather than the drug itself.

If none of these options help, and you feel that you really cannot tolerate hair loss, you need to discuss the pros and cons of switching to other antidepressants with your doctor.

.

Antidepressants and hair loss
Scroll to top